BACK TO BLOG
Some medications can cause hearing loss
Posted by Kuykendall Hearing Aid Center on June 01, 2018
Numerous prescription and over-the-counter medications are known to be ototoxic, which means “poisonous to the ears.” Ototoxic drugs can cause vestibular dysfunction or damage the inner ear, which can result in hearing loss or tinnitus.
Ototoxic effects can be temporary and go away once a medication is stopped. But some effects can be long-term or even permanent.
Which types of medications are ototoxic?
Thorough scientific studies are need to determine a medication’s ototoxic capabilities. This makes it difficult to compile a complete list, especially as new ones come to market. That said, the list of known ototoxic medications includes:
- Loop diuretics (or “water pills”)
- Certain antibiotics
- Some anti-cancer drugs
- Some anesthetics
Hearing screenings are a good idea
Before receiving treatment for any condition that involves known or suspected ototoxic medications (ask your doctor when any new medication is prescribed) it’s recommended you get a hearing screening with a hearing professional.
You and your hearing care provider can use this pre-treatment hearing screening as a baseline to measure against over the course of your treatment. Then, regular hearing tests throughout treatment can help detect any changes to your hearing, which should be shared with the physician treating your condition.
Please note that it’s important you don’t stop any prescribed medications without first consulting your physician.
This blog was originally published on www.starkey.com.